Nebraska, 2015

Hail and Damaging Wind in Nebraska, July 24, 2015

July 24, 2015 · NWS LBF · 4 events in 2 counties and zones

Isolated thunderstorms developed along a stationary front located over southwestern Nebraska. These storms then migrated to the east northeast into portions of central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed along a stationary front located over southwestern Nebraska. These storms then migrated to the east northeast into portions of central Nebraska. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 5:25 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 24, 5:25 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT FRI JUL 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 403 PM CDT FRI JUL 24 2015

FORECAST CONCERNS IN THE NEAR TERM DEAL WITH CONVECTIVE STORM
CHANCES THROUGH SATURDAY AFTERNOON.  INGREDIENTS ARE COMING TOGETHER
FOR ISOLATED TO SCATTERED SEVERE STORMS LATE AFTERNOON AND EVENING
TODAY...AND AGAIN ON SATURDAY.  LATEST MESOSCALE ANALYSIS INDICATES
STRONG INSTABILITY IS DEVELOPING ALONG AND JUST NORTH OF A
SOUTHEASTWARD ADVANCING BOUNDARY /GENERALLY ACROSS FAR SOUTHERN
PORTIONS OF THE FORECAST AREA/.  THE MODEL TREND INDICATES THE
REMAINING CIN ERODING OVER THE NEXT COUPLE HOURS...LEADING TO
ADDITIONAL STORM DEVELOPMENT OVER NORTHEASTERN COLORADO/SOUTHWEST
NEBRASKA AROUND 00Z THIS EVENING.  DEEP LAYER SHEAR ON THE ORDER OF
40KTS OR SO WILL LEAD ROTATING UPDRAFTS CAPABLE OF LARGE HAIL
INITIALLY. THE LATEST 18Z NAM GENERATES UPSCALE GROWTH OF A
MCS...AIDED BY INCREASING PWATS AND A H85 LLJ THIS EVENING AND
OVERNIGHT. MODEL SOUNDINGS INDICATE PWATS RISING IN EXCESS OF 1.75"
THIS EVENING AT KLBF...WILL NEED TO WATCH FOR HEAVY RAINFALL
OVERNIGHT IF THE SOLUTION VERIFIES...WHICH AS IT SITS NOW WITH THE
CLEARING ACROSS NW COLORADO/SW NEB...THE SOLUTION IS LOOKING GOOD.

ADDITIONAL STORMS ARE POSSIBLE ACROSS THE CENTRAL AND EASTERN
PORTIONS OF THE FORECAST AREA ON SATURDAY.  THERE REMAINS QUESTIONS
AS TO HOW THE ATMOSPHERE WILL RESPOND TO THE POTENTIAL OVERNIGHT
CONVECTION...BUT THE GENERAL TREND OF THE MODELS SUGGESTS THAT
DESTABILIZATION WILL OCCUR...LEADING TO STRONG TROPOSPHERIC
INSTABILITY.  BULK SHEAR IS FORECAST TO BE IN THE 30-40KT
RANGE...LEADING TO SEVERE STORMS CAPABLE OF LARGE HAIL.  STORM
MOTIONS ARE NOT OVERLY IMPRESSIVE AND WITH PWATS HOVERING NEAR A
GENERAL 1.75"...HEAVY RAIN WOULD BE POSSIBLE.

HIGHS ON SATURDAY WILL BE TIED TO THE AMOUNT OF CLEARING...WHICH IS
FORECAST TO CLEAR EARLY.  HIGH IN THE UPPER 80S TO LOWER 90S APPEAR
LIKELY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 403 PM CDT FRI JUL 24 2015

A FRONTAL BOUNDARY WILL LIFT NORTHEAST SATURDAY NIGHT. THIS WILL
BRING A CHANCE FOR THUNDERSTORMS FOR THE EASTERN HALF OF FA. DUE
TO FAVORABLE SHEAR AND INSTABILITY...A FEW STORMS COULD BE SEVERE
IN THE EAST.

THE UPPER FLOW WILL BECOME MORE SWRLY ALOFT ON SUNDAY AS AN UPPER
TROUGH DIGS INTO THE PACIFIC NW. ANY STORMS WHICH DEVELOP IN THE
WEST SUNDAY AFTERNOON SHOULD MOVE SOUTHEAST TOWARD SOUTHWEST AND
SCTRL NEBR OVERNIGHT.

ON MONDAY...THE APPROACHING UPPER TROUGH WILL BRING STEEP MID
LEVEL LAPSE RATES AND A FOCUS FOR STORMS AS A SERIES OF
DISTURBANCE TRACK NORTHEAST FROM COLORADO.

ON TUESDAY...A COLD FRONT WILL PUSH THROUGH FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS. BETTER DEVELOPMENT IS EXPECTED TUESDAY
EVENING ALONG THE FRONT WHICH IS FORECAST TO BE JUST SOUTHEAST OF
THE FA.

DRY CONDITIONS EXPECTED WEDNESDAY AND THURSDAY WITH SURFACE HIGH
PRESSURE AND A DRIER AIRMASS IN PLACE. A RETURN OF MOISTURE IN NW
FLOW ALOFT TO BRING AT LEAST A SLIGHT CHANCE BY THURSDAY NIGHT
AND FRIDAY.

TEMPERATURES WILL CONTINUE TO RANGE FROM 92 TO 97 SUNDAY AND
MONDAY...COOLING TO THE MID 80S TUESDAY AND WEDNESDAY BEHIND THE
FRONT...THEN BACK TO THE UPPER 80S THURSDAY AND FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 625 PM CDT FRI JUL 24 2015

ISOLATED SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY SOUTH OF A LINE FROM KAIA...TO KTIF...TO 30S OF
KONL. WITH ISOLATED COVERAGE EXPECTED...DECIDED TO FORGO ANY
MENTION OF CONVECTION IN THE KLBF 00Z TAF. SKIES WILL BE MOSTLY
CL0UDY AT THE KLBF TERMINAL TONIGHT WITH BROKEN CIGS AROUND 20000
FT AGL. EXPECT SCATTERED CIGS AT THE KVTN TERMINAL. FOR
SATURDAY...ABUNDANT HIGH CLOUDINESS WILL PERSIST INTO THE
AFTERNOON HOURS WITH BROKEN CIGS AROUND 15000 FT AGL. SKIES WILL
SCATTER OUT DURING THE AFTERNOON HOURS ON SATURDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Jul 24, 2:38 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT FRI JUL 24 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT FRI JUL 24 2015 /238 PM MDT FRI JUL 24 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A FRONT THIS
AFTERNOON AND EVENING. AT THIS TIME...THE GREATEST COVERAGE OF
STORMS APPEARS TO BE FOCUSED ALONG AND SOUTH OF INTERSTATE
80...INCLUDING SOUTHERN PORTIONS OF CUSTER COUNTY. LARGE HAIL AND
DAMAGING WIND WILL BE POSSIBLE UNDER ANY STORM THAT DEVELOPS
INITIALLY. HEAVY RAINFALL MAY BE POSSIBLE OVERNIGHT AS THE STORMS
CONGEAL INTO A CONVECTIVE SYSTEM ACROSS SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY
AFTERNOON AND EVENING FOR LOCATIONS ALONG AND EAST OF HIGHWAY 83.
LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE UNDER ANY STORM THAT
DEVELOPS ON SATURDAY.

NEAR DAILY CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
NEXT WEEK ACROSS MUCH OF THE OUTLOOK AREA...HOWEVER THE THREAT OF
WIDESPREAD SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
LOCATIONS ALONG AND SOUTH OF INTERSTATE 80...THIS INCLUDES
SOUTHERN PORTIONS OF CUSTER COUNTY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 24, 6:20 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT FRI JUL 24 2015

NEZ059-250100-
LINCOLN NE-
720 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
800 PM CDT...

AT 720 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF WELLFLEET
TO NEAR DICKENS...AND MOVING EAST NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DICKENS...SOMERSET AND WELLFLEET.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 68.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4094 10041 4093 10089 4074 10115 4076 10055
TIME...MOT...LOC 0020Z 251DEG 24KT 4078 10057 4077 10099

BUTTLER
Special weather statement, Jul 24, 6:50 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT FRI JUL 24 2015

NEZ059-250115-
LINCOLN NE-
750 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 815
PM CDT...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE MALONEY STATE RECREATION AREA...OR 12 MILES SOUTH OF NORTH
PLATTE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRADY...LAKE MALONEY STATE RECREATION AREA...COTTONWOOD CANYON STATE
WILDLIFE MANAGEMENT AREA...MAXWELL...JEFFREY CANYON STATE WILDLIFE
MANAGEMENT AREA...KEITH AND NORTH PLATTE AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 180 AND 201.
 HIGHWAY 83 BETWEEN MILE MARKERS 64 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKE MALONEY OR JEFFREY LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4083 10085 4102 10093 4120 10046 4096 10032
TIME...MOT...LOC 0048Z 247DEG 29KT 4095 10081

BUTTLER

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 24, 6:52 PM CST
Where
Lincoln County, 11.75 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.860, -100.370

Along with estimated thunderstorm wind gusts to 60 MPH, heavy rain and small hail was reported.

Hail, Custer

When
July 24, 7:48 PM CST
Where
Custer County, 3.46 mi NE of Ansley
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
41.320, -99.340

A window was broken out by golf ball sized hail.

Hail, Custer

When
July 24, 7:54 PM CST
Where
Custer County, 5.88 mi ENE of Ansley
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -99.280

Hail, Custer

When
July 24, 7:56 PM CST
Where
Custer County, 3.19 mi ESE of Westerville
Measured
1 in hail
Reported by
Public
Coordinates
41.390, -99.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587641, 587638, 587639, 587640.